Statistics from Altmetric.com
Idiopathic dilatation of the pulmonary artery (IDPA) is an uncommon anomaly occurring in 0.6% of patients with congenital heart disease,1 2 and may be bilateral or unilateral.3-9 We report on a patient with IDPA who concomitantly developed polymyositis (PM) and interstitial pneumonitis (IP).
On 25 August 1997 a 63 year old woman was referred to our hospital because of dyspnoea, pyrexia, arthralgia, raised levels of aspartate aminotransferase (AST) and lactate dehydrogenase (LDH), and bilateral diffuse shadows on chest x ray examination.
On admission, a fine crackling sound was audible in the lung fields. We could not confirm Gottron's sign and heliotrope erythema. Laboratory examination disclosed increases of LDH (1194 IU/l), AST (61 IU/l), creatinine kinase (CK; 2078 IU/l), and aldolase (36.8 IU/l) in the serum samples. Autoantibodies were negative except for antinuclear antibody (1/40). Lymphopenia (600/μl) and accelerated erythrocyte sedimentation rate (ESR; 75 mm/1st h) were seen. The radiological examination showed diffuse granular shadows and dilatation of the pulmonary arteries (PAs) (Fig 1A). Findings of electrocardiography, echo cardiography, and blood gas analysis (BGA) were unremarkable. Pulmonary function was compatible with IP: percentage predicted value for vital capacity was 71.7, for forced expiratory volume per second 110.0, and for carbon monoxide transfer factor was 61.8.
We performed transbronchial lung biopsy, a right heart catheterisation study, and electromyography. The lung biopsy samples were compatible with IP (fibrosis with Masson body). The catheterisation study disclosed dilatation of the PAs without pulmonary hypertension (PH; mean pulmonary pressure was 20 mm Hg; fig 1B). An electromyograph of the right biceps muscle manifested low amplitude and short duration. We thus diagnosed her as having IDPA complicated with PM related IP.
During such examinations, pyrexia failed to subside, and BGA on 31 August deteriorated (Pao 2 67.4 mm Hg and Paco 2 40.3 mm Hg). Prednisolone (40 mg/day) was started from 17 September. The fever subsided, and the laboratory data improved on the day of discharge (31 October): LDH decreased from 1082 to 738 IU/l, CK from 1885 to 223 IU/l, AST from 60 to 18 IU/l, ESR from 116 to 27 mm/1st h, and white blood cell count from 19 000 to 9600/μl. Data of pulmonary function tests including BGA were unchanged. While taking 30 mg prednisolone a day, she visited crowded stores and thereafter developed pyrexia with severe dyspnoea. BGA showed hypoxaemia (Pao 2 45.2 mm Hg and Paco 2 35.3 mm Hg). Laboratory data on readmission showed LDH 1581 IU/l, CK 169 IU/l, AST 25 IU/l, ESR 122 mm/1st h, C reactive protein 212 mg/l, white blood cell count 15 100/μl, and platelets 60 000/μl. We diagnosed her as having exacerbated IP induced by infection and started treatment with pulse methylprednisolone (1000 mg/day for three days) followed by antibiotics, antimycotics, pentamidine, and immunoglobulin (high titres for cytomegalovirus).
Despite such treatments, she died of respiratory failure on 10 November. Necropsy disclosed (a) polymyositis showing focal atrophy, fibrosis, and contraction band necrosis; (b) IP with cytomegalic inclusion body; (c) dilatation of the bilateral PAs; and (d) disseminated intravascular coagulation.
Because dilatation of the PA can be caused by rheumatic diseases through secondary PH, diagnosis of IDPA is difficult among such patients. Our patient had PM associated IP; we thus initially supposed that she had both IP and PH complicated with PM. Pulmonary catheterisation showed the absence of PH, indicating IDPA. This case indicated that IDPA should be ruled out in patients manifesting PH.
Patients with PM can die of acute respiratory failure induced by infection. To prevent respiratory failure, rheumatologists should be careful about opportunistic infections in patients receiving high doses of corticosteroids or immunosuppressive drugs. Because respiratory failure can be fatal, patients with PM should stay away from crowds while they are taking high doses of immunosuppressive agents.
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.